IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this article

Simplifying the Choice between Uncertain Prospects Where Preference is Nonlinear

Listed author(s):
  • John S. Hammond, III

    (Harvard Business School)

Registered author(s):

    This work makes analytical progress in reducing or avoiding two practical difficulties in using preference or utility theory in the analysis of decisions involving uncertainty: (1) assessing the preference curve, and (2) doing calculations with the resultant curve, which may not have an analytically-convenient functional form. The paper identifies circumstances under which simplifications can be found which overcome these difficulties, while at the same time properly reflecting attitude towards risk in the analysis. It is assumed that a decision-maker must choose between risks w\~ 1 and w\~ 2 . He wishes to make decisions consistent with a preference curve u(\cdot) which exists, but has not necessarily been assessed, so he can choose i to maximize expected preference, Eu(w\~ i ). Most results require that the cumulative probability distribution of w\~ 1 and w\~ 2 cross at most once. The results are widely but not universally applicable. Situations are identified where an easy-to-assess, easy-to-analyze preference curve will serve as a proxy for the decision-maker's own preference curve. These situations permit use of any preferences curve from a class having a specified relationship with the decision-maker's curve. For example, in some instances a negative exponential (constant risk aversion) preference function can be used in place of the decision-maker's curve, and in others an expected value analysis will suffice.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: no

    Article provided by INFORMS in its journal Management Science.

    Volume (Year): 20 (1974)
    Issue (Month): 7 (March)
    Pages: 1047-1072

    in new window

    Handle: RePEc:inm:ormnsc:v:20:y:1974:i:7:p:1047-1072
    Contact details of provider: Postal:
    7240 Parkway Drive, Suite 300, Hanover, MD 21076 USA

    Phone: +1-443-757-3500
    Fax: 443-757-3515
    Web page:

    More information through EDIRC

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:20:y:1974:i:7:p:1047-1072. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.